February 16, 2013 at 4:24 am #3641
Hello everyone. I’m hoping for some answers to what is becoming a bit of a is it or isn’t it situation. I have suffered from RA and Fibro for about 16years. In the past years or so maybe a bit longer I have had increasingly distressing symptoms, which were initially diagnosed by my GP as Raynauds. When I saw my Consultant she said it was part of my Fibro.
Up until then I hadn’t really seen my toes and lower legs when I was having these symptoms because I literally have to have them covered up for most of the day and night.
My symptom are burning tingling extremme cold in my feet and lower legs. It feels just like when you hold snow as a child, so very very cold but shortly after it becomes a horrible burning and painful tingling, which usually goes on for hours, it has had a terrible effect on my llife and is very distressing. I was started on Nifedipine 30mg by my GP which was suggested I stop by the Consultant as it wasn’t working. However I asked my GP, if there was really nothing else that could be done and he said we could increase the Nifedipine and I felt it was worth trying anything. So I started on 60mg, after a few days I have noticed an improvement it’s not great but is noticeable. Yesterday I was in my dressing gown and as I came out of the bath the phone rang and my legs were exposed for a lot longer than normal, they suddenely became very tingly and burning and cold. I looked down and saw that my feet,shins and knees were a mixture of bright red,blue and white. It was a bit like a dappled effect, where areas were diffferent colours.
I suppose my question is does anyone know if this sounds llike Raynauds or Fibro. I realise that this is not a Fibro Forum but as manty of the conditions overlap there might be someone who can help. Surely if it’s Fibro the Nifedipine wouldn’t have had any effect? Would you expect the colour changes if it was Fibro? I took photos of my legs to show my doctors to see if that would help the diagnosis. Any help would be very much appreciated.Thanks.February 16, 2013 at 5:40 pm #3647
Hello Claire and welcome to the forum.
First, the symptoms of Raynaud’s i.e., cold hands, feet and color changes – purple/bluish, white then to red as the area rewarms is not associated with Fibromyalgia. You do mention that you were dx with RA (Rheumatoid Arthritis, I assume?) and, if so, then your symptoms would be considered secondary to the RA as Rheumatoid Arthritis is a connective tissue disorder and experiencing Raynaud’s attacks are common.
The dappled effect you see on your legs is referred to as Livedo Reticularis (more of a lattice appearance) and occurs when these areas are exposed to cold temperatures and can also occur as a result of several underlying connective tissue disorders (most common would be RA, Lupus and Anti-phospholipid disorder) but, again, not usually inline with Fibromyalgia. Taking photos to show your doctor is a wise choice and can be helpful.
Calcium channel blockers (nifedipine) help to keep the blood vessels open so you don’t experience a Raynaud’s attack, or they can make an attack less severe. It really depends on how your body adjusts to the medication and the dosage to find the right level for control. Rheumatologists are the main doctors to see for these disorders, but if you feel that your GP is helping you, then let him or her be your guide. Also to keep in mind is that it can take awhile for medications to be effective and is more of a trial-and-error route.
I hope this helps explain some things for you and I’d love to hear how you progress with treatments.February 17, 2013 at 5:18 am #3648
Thank you for this. Yes RA Rheumatios arthritis.
Everything seems to make more sense that it points to Raynauds particularly as the increased dose of Nifedipine has had an effect which you wouldn’t really expect with Fibro.
I don’t know if you know what I mean when you get given a diagnosis and somehow you just know there’s more to it than what for example the Consultant has said. With certain conditions like Fibromyalgia I do find that everything tends to get blame don the Fibro.
I will contact my GP this week and he’ll bevery happy to know that theincreased dose has had an effect and as you sya it’s something we can work on in terms of playing around until we get the right dose.
Typically for some reason I can’t retrieve the photos from my phone, so will have to wait and can do the experiment again and take pictures with a proper camera. I’ll also send an email to my Coonsultant bringing her up to date and she may be more inclined to consider Raynauds. I’ll cetainly keep you informed how it all turns out.
You must be logged in to reply to this topic.